Drug-induced acute pancreatitis in a bodybuilder: a case report
Shabestari, Seyed Ali Safzadeh
Ho, Samuel B
Nathwani, Rahul A
MetadataShow full item record
Background: Unregulated use of a variety of drugs and supplements by bodybuilders and athletes is common and can lead to severe adverse complications. Only a small proportion of acute pancreatitis cases are drug induced, and case reports are essential for identifying potential drug-related risks for pancreatitis. Here we present the first case report published of acute pancreatitis linked to recreational use of anabolic–androgenic steroids, subcutaneous growth hormone, and clenbuterol in a previously healthy male after excluding all other causes of pancreatitis. Case presentation: A 31-year-old Arab male bodybuilder presented with acute abdominal pain associated with nausea and sharp pain radiating to the back. The patient was not using tobacco or alcohol but was using multiple drugs related to bodybuilding, including anabolic–androgenic steroids, subcutaneous growth hormone, clenbuterol, and multiple vitamin supplements. Laboratory studies revealed a normal white blood cell count, elevated C-reactive protein, minimally elevated aspartate aminotransferase and total bilirubin with normal remaining liver tests, and elevated amylase and lipase. The patient had no hypertriglyceridemia or hypercalcemia, and had had no recent infections, abdominal procedures, trauma, or scorpion exposure. Imaging and laboratory investigations were negative for biliary disease and IgG4 disease. Abdominal computed tomography revealed hepatomegaly and difuse thickening and edema of the body and tail of the pancreas with peripancreatic fat stranding. An abdominal ultrasound showed slight hepatomegaly with no evidence of cholelithiasis. Genetic testing for hereditary pancreatitis-related mutations was negative. A diagnosis of drug-induced acute pancreatitis was made, and he was treated with aggressive intravenous hydration and pain management. The patient has avoided further use of these drugs and supplements and had no further episodes of pancreatitis during 1 year of follow-up. Conclusions: This case describes a patient with drug-induced acute pancreatitis after the intake of anabolic–androgenic steroids, subcutaneous growth hormone, and clenbuterol, where all other common causes of acute pancreatitis were excluded. Clinicians should be alert to the possibility of drug-induced acute pancreatitis occurring in bodybuilders and athletes using similar drug combinations.